Friday, April 13, 2007

It's the 'roids, man!

Life on chemo has been described as a roller coaster at best. Between "main lining" highly toxic chemicals, coping with dangerously low white blood cell counts and feeling the artificial boost of steroids, I haven't been certain if my body's been up, down or round the bend over these last three weeks.

Since oral steroids were part of the protocol on days 11 through 14, I wasn't even aware that my white blood cell count had dipped to alarmingly low levels during that time frame. I was flying high on one hour of sleep in a 24-hour period.

Dr. Forman and I were relieved to learn yesterday that the inoculation I received on Monday boosted my white cell count to above normal levels. Ironically, just when my white count is soaring, I'm feeling the most tired. I'm maintaining a fairly active life (yesterday was Pilates, a bowling party for the children of Hillsides and a 3-hour appointment at CofH), but "I feel the need, the need for speed" has been replaced with "I feel the need, the need for zzzzz's."

When I asked Dr. Forman why I feel tired now and felt so good when my levels were low, he got a glint in his eye and said, "It's the 'roids."

3 comments:

Suzy Keleher said...

Hi Beautiful Susan, Wow! I knew that 'roids could mask infection but i did not know that they can make you feel "up"! Interesting. You take those ZZZZZ's, Dear One, because sleep is very healing. Your Y looks like a very happening place! Is that where you do your Pilates? Maybe I'll check out a Y in Anaheim. See if they have a pool to do my pool walking in. My Mom sends her love...so do i.

Susan Carrier said...

In case anyone's interested the steroid is the "D" in my Hyper CVAD protocol. It stands for Dexamethasone and is administered through the PICC line on days 1-4 and orally on days 11-14.

skye said...

I was happy to see your usual spirited, spunky self when I walked into the coffee gallery on friday
xo
skye